What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 12, 5:00 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, May 12, 5:00 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
600 AM CDT Sat May 12 2018
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 300 AM CDT Sat May 12 2018
Showers and thunderstorms developed overnight over parts of
central and eastern Iowa into northwest Illinois. The strongest
storms produced hail up to nickel size, along with periods of
heavy rain. Low cloud were confined to areas north of Interstate
80, while mid-level clouds were common to the south. Early morning
temperatures ranged from the low 40s along Highway 20, to the
upper 50s near Macomb and Keokuk.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 300 AM CDT Sat May 12 2018
The main forecast issues in the short term period are the
potential for severe storms and heavy rainfall through tonight.
In the near term, am expecting storms to continue to expand in
coverage along and north of Interstate 80 during the early
morning, then diminish around 7 or 8 am. Hail around half inch in
diameter has been reported thus far and cannot rule out an
isolated occurrence of hail up to quarter size during the early
morning. Rainfall amounts up to 1.5 inches have occurred in a
narrow stripe across northern Iowa, northern Johnson, into Cedar
County. Not anticipating a significant flash flood threat,
although will be continuing to monitor closely. Another round of
scattered storms is possible late morning into the afternoon, with
more widespread development beginning early this evening,
especially north of Interstate 80. Most of the forecast area is
outlooked in the marginal risk area, for mainly elevated storms
capable of large hail. Locally heavy rain is expected again
tonight, which could introduce a marginal flash flood risk
depending on where it falls. See hydro discussion below for rain
impacts on the ongoing river flooding.
Temperatures will vary widely from north to south again today,
with highs from the upper 50s north to low 70s far south. Lows
tonight will range from the upper 40s to upper 50s.
.LONG TERM...(Sunday through Friday)
ISSUED AT 300 AM CDT Sat May 12 2018
Sunday and Sunday Night
Surface high pressure and mid-level height rises will lead to a nice
end to the weekend with seasonable temperatures and only low chances
for showers and storms. For Sunday night, elevated warm air
advection via an increasing low-level jet may force more widespread
showers and storms - right now favored along the highway 30
corridor. The main threats are small hail and heavy rainfall. PWATs
near 1.50 inches could yield localized hourly rainfall rates
around 1"/hr.
Monday On
Warm and humid weather is expected next week with highs in the 80s
and dewpoints in the 60s through Wednesday before temperatures and
humidity lower slightly. Our portion of the country continues to be
the battle ground between humid Gulf air and cool, dry air off the
Western Great Lakes. Periods of showers and thunderstorms are in the
forecast through much of the week, which could result in heavy
rain due to a high PWAT air mass (1.50+ inches).
There is a Marginal risk for severe storms on Monday with large hail
and strong winds the main risks. Although deep layer shear doesn't
look overly strong, moderate to even high surface-based instability
is anticipated south of I-80.
Since the rain this upcoming week will be falling on saturated
soils, localized flash flooding is a possibility where repeated
rounds of storms track. Uttech
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
ISSUED AT 556 AM CDT Sat May 12 2018
Expect periods of showers and thunderstorms to continue through
much of the TAF period with mainly MVFR to occasion IFR
conditions. Have kept general strategy of -SHRA VCTS in prevailing
groups with periods of higher intensity storms left to near term
updates. Coverage of storms will be highest after 00z this
evening.
&&
.HYDROLOGY...
Issued at 1015 PM CDT Fri May 11 2018
Tonight, the crest on the Mississippi is currently in the LD 14 Le
Claire to LD 15 Quad City region, and approaching LD 16 at IL City
as well as Muscatine. The crest will then move downstream through
early next week. Current projections with more confidence, now
suggest that sites at LD 17 New Boston, Keithsburg, and LD 18
Gladstone will come up just short of Major Flood Stage and have been
downgraded to peak out at Moderate Flood. LD 11 at Dubuque has
dropped into minor flood, and LD 12 at Bellevue is dropping below
flood stage as we speak. The last site to see the crest continues to
be Gregory Landing late Sunday night into Monday. The crest will be
broad and for an extended period, remaining at the peak for 24 to 48
hours in some locations.
Continuing with the idea from earlier today of rainfall amounts from
the past 24-36 hours was somewhat less than had been forecast
yesterday, and the runoff from that occurrence combined with the
ongoing rainfall forecast over the next 24 hours, additional rises
are not expected on the Mississippi River. As has been mentioned in
previous days, the main impact from the recent rains and any
rainfall through early next week will be to cause a slower recession
on the Mississippi. This may be apparent for those paying close
attention to the forecasts with the fall being delayed a bit every
day. This is occurring in the forecasts as every day an additional
24 hours of rainfall is added to the forecast. This trend will
continue as rain is expected somewhere in the basin most days
lasting into next week.
Concerning the tributaries, flood warnings continue for portions of
the lower ends of the Cedar, Iowa, and Wapsipinicon Rivers as
rainfall runoff continues to route through these tributary systems.
But unless a few rounds of heavy rain hit portions of the lower Iowa
River, the Iowa River at Wapello may fall just short of flood
stage.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...RP Kinney
SHORT TERM...RP Kinney
LONG TERM...Uttech
AVIATION...RP Kinney
HYDROLOGY...12
Hazardous weather outlook, May 12, 3:09 AM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
409 AM CDT Sat May 12 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
409 AM CDT Sat May 12 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Periods of thunderstorms will continue through tonight. Hail up to
half dollar size is the main threat. More heavy rainfall is
possible, especially north of Interstate 80 tonight. Isolated
flash flooding is possible, especially across areas impacted by
heavy rain through this morning.
Flooding will continue along the Mississippi River and the lower
Cedar River. Please see the latest Flood Statements and Flood
Warnings for details.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
There is a chance for thunderstorms Sunday night. The main
threats are lightning strikes and hail.
The Storm Prediction Center has a Marginal risk for severe storms
Monday and Monday night south of highway 20. The primary threats
are large hail and strong wind gusts. Heavy rainfall rates over 1
inch per hour are also possible which could lead to localized
flash flooding.
Periods of thunderstorms are possible Tuesday through Friday. It
is too early to determine the risk for severe weather during this
time period.
Flooding will continue along the Mississippi River and portions of
the Cedar, Iowa, and Wapsipinicon Rivers.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
RP Kinney/Uttech
In the hours before
Special weather statement, May 12, 1:11 AM CST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
211 AM CDT SAT MAY 12 2018
ILC015-161-195-IAC031-045-103-105-113-163-120815-
Rock Island-Whiteside-Carroll-Cedar-Scott-Johnson-Jones-Linn-Clinton-
211 AM CDT SAT MAY 12 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ROCK
ISLAND...WHITESIDE...SOUTHEASTERN CARROLL...CEDAR...SCOTT...
JOHNSON...SOUTHERN JONES...SOUTHERN LINN AND CLINTON COUNTIES UNTIL
315 AM CDT
At 210 AM CDT, strong thunderstorms were clustered from Swisher,
Iowa, to Sterling, Illinois, moving east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with the
strongest storms.
Locations impacted include...
Cedar Rapids, Davenport, Iowa City, Bettendorf, Clinton, Sterling,
Rock Falls, Morrison, Tipton, West Branch, Durant, Mechanicsville,
Stanwood, Coralville, North Liberty, Eldridge, DeWitt, Mount Vernon,
Camanche and Le Claire.
This includes the following highways...
Interstate 80 in Iowa between mile markers 230 and 294, and between
mile markers 302 and 303.
Interstate 380 between mile markers 1 and 21.
Interstate 88 between mile markers 10 and 44.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways. Remain alert for rising water on small creeks and streams.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4161 9182 4200 9183 4200 8969 4193 8969
4193 8963 4159 8963
TIME...MOT...LOC 0710Z 268DEG 29KT 4185 9153
RP KinneySpecial weather statement, May 12, 1:59 AM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
259 AM CDT SAT MAY 12 2018
IAC095-103-107-115-183-120900-
Louisa-Keokuk-Johnson-Washington-Iowa-
259 AM CDT SAT MAY 12 2018
...AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
LOUISA...KEOKUK... JOHNSON...WASHINGTON AND IOWA COUNTIES UNTIL 400
AM CDT
At 257 AM CDT, an area of strong thunderstorms was located near What
Cheer, or 9 miles southeast of Montezuma, moving east at 45 mph.
Winds in excess of 30 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Iowa City, Washington, Sigourney, Columbus Junction, Coralville,
North Liberty, Williamsburg, Kalona, Tiffin, Wellman, Lone Tree,
University Heights, North English, Riverside, Victor, Oxford,
Hedrick, Hills, Brighton and What Cheer.
This includes the following highways...
Interstate 80 in Iowa between mile markers 205 and 253.
Interstate 380 between mile markers 1 and 4.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4151 9241 4151 9230 4174 9230 4176 9137
4116 9137 4117 9241
TIME...MOT...LOC 0757Z 266DEG 37KT 4147 9241
RP KinneySpecial weather statement, May 12, 3:07 AM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
407 AM CDT SAT MAY 12 2018
IAC107-120945-
Keokuk-
407 AM CDT SAT MAY 12 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KEOKUK COUNTY UNTIL
445 AM CDT
At 407 AM CDT, a strong thunderstorm was located near Hayesville, or
near Sigourney, moving east at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Sigourney, Richland, Ollie, Lancaster, Talleyrand, Keokuk County
Expo, Pekin and Sig-Nor Field Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4133 9222 4135 9195 4128 9195 4116 9197
4116 9222
TIME...MOT...LOC 0907Z 271DEG 26KT 4125 9214
RP KinneySpecial weather statement, May 12, 3:27 AM CST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
427 AM CDT SAT MAY 12 2018
ILC131-161-IAC057-087-101-103-107-115-139-183-121030-
Rock Island-Mercer-Henry-Des
Moines-Louisa-Keokuk-Johnson-Washington-Muscatine-Jefferson-
427 AM CDT SAT MAY 12 2018
...A STRONG THUNDERSTORM WILL AFFECT ROCK ISLAND...MERCER...NORTHERN
HENRY...NORTHEASTERN DES MOINES...LOUISA...KEOKUK...SOUTHERN
JOHNSON...WASHINGTON...CENTRAL MUSCATINE AND NORTHERN JEFFERSON
COUNTIES UNTIL 530 AM CDT
At 426 AM CDT, strong thunderstorms were located from near Sigourney
to near Columbus Junction, moving east at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Moline, Rock Island, Muscatine, East Moline, Washington, Aledo,
Wapello, Sigourney, Columbus Junction, Silvis, Milan, Coal Valley,
Burgess, Kalona, Wellman, Lone Tree, Buffalo, Andalusia, Winfield and
Riverside.
This includes the following highways...
Interstate 74 in Illinois between mile markers 1 and 8.
Interstate 280 between mile markers 10 and 18.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4151 9241 4151 9078 4145 9078 4146 9066
4151 9059 4151 9041 4106 9044 4107 9218
4116 9218 4116 9241
TIME...MOT...LOC 0926Z 271DEG 33KT 4133 9142
RP KinneySpecial weather statement, May 12, 4:24 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
524 AM CDT SAT MAY 12 2018
ILC011-071-073-131-155-161-187-195-IAC057-087-101-111-115-183-121130-
Henderson-Rock
Island-Putnam-Mercer-Whiteside-Warren-Henry-Bureau-Washington-
Jefferson-Henry-Des Moines-Louisa-Lee-
524 AM CDT SAT MAY 12 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENDERSON...
SOUTHEASTERN ROCK ISLAND...PUTNAM...MERCER...SOUTHERN WHITESIDE...
WARREN...HENRY...BUREAU...SOUTHERN WASHINGTON...NORTHEASTERN
JEFFERSON...HENRY...DES MOINES...SOUTHERN LOUISA AND NORTHEASTERN LEE
COUNTIES UNTIL 630 AM CDT
At 524 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Mount Pleasant, Iowa, to near
Little York and Geneseo Illinois. Movement was east southeast at 40
mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Moline, Rock Island, Bettendorf, Burlington, East Moline, Kewanee,
Fort Madison, Monmouth, Mount Pleasant, Princeton, Aledo, Cambridge,
Wapello, Oquawka, Hennepin, Silvis, Geneseo, Spring Valley, Milan and
Colona.
This includes the following highways...
Interstate 80 in Illinois between mile markers 1 and 72.
Interstate 74 in Illinois between mile markers 1 and 33.
Interstate 88 between mile markers 1 and 14.
Interstate 280 between mile markers 13 and 18.
Interstate 180 between mile markers 1 and 13.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4110 8936 4115 8933 4115 8964 4123 8964
4123 8987 4115 8987 4115 9044 4063 9045
4062 9137 4116 9201 4123 9095 4152 9051
4159 9035 4167 9028 4163 8963 4159 8963
4158 8917 4110 8916
TIME...MOT...LOC 1024Z 284DEG 36KT 4137 8995 4097 9073 4091 9172
RP Kinney